From Leawood, Kansas, USA:
My five year old son was diagnosed at a year old. He has been on an insulin pump using Humalog for two and a half years. The physicians and nurses on our diabetes team have consistently told me that he requires much less insulin than a child his size typically needs and we have struggled with hypoglycemia since his diagnosis. His A1c readings for the last two years have been between 6.4 and 6.8.
This winter, he has gone through two periods that last for about two weeks at a time, when he will have extended low blood sugars, anywhere from 40 to 65 mg/dl [2.2 to 3.6 mmol/L]. We will treat the low every 20 minutes or so with 15 to 20 grams of carbohydrates (juice, sugared pop, candy, etc.) and nothing will bring the blood sugar up. These low periods will happen daily during the daytime and early evening hours and will last from four to seven hours. Some days he will have low periods like this more than one time a day. After a few days of these extended lows, we turned his pump off from 7 a.m. to 8 p.m. We have also stopped bolusing for food and there will still be times when he is low.
Then, overnight some nights, not every night, his blood sugar will go very high, sometimes over 300 mg/dl [16.7 mmol/L]. He comes down on his own the next morning without a correction.
The last time this was happening, after two weeks, the tide turned and the extended lows stopped. But, we had a hard time getting any patterns in blood sugars to return. One day, in the morning for instance, he'd be high, the next low and the next normal.
I've had three endocrinologists now tell me that they don't really know what to tell me about this situation. They say it is unlikely that he is still in the honeymoon period this many years later. It is very stressful for him and us. It concerns me that these lows may return and that being low for long periods of time is damaging to his body.
Any comments or suggestions would be greatly appreciated.
This is a most unusual situation and makes me question what type of diabetes your child has, whether he has some other problem with how his pancreas functions so that it goes from a diabetic-like situation where there is no insulin to an insulin overproduction situation. When his blood sugars are low, it would be very important to measure actual insulin levels or insulin surrogates, like C-Peptide, to see if one can document high insulin levels. Looking at other hormone levels (i.e., cortisol, growth hormone, glucagon, thyroid functions, etc.) may also be helpful to get some clue as to what is occurring. Certainly, this is not a typical honeymoon situation. Sometimes imaging of the pancreas will be helpful. If all of this has been done and still there is no definite diagnosis/answer, then while continuing close and frequent blood glucose monitoring, decrease or stop the insulin until the actual blood glucose levels change. Using small doses of glucagon can also work if you cannot get enough food/sugars to raise the blood glucose values. And, stay in close contact with your diabetes team to get their assistance with such decisions.
Additional comments from Dr. Andrea Scaramuzza:The situation you describe for your child is not that unusual for a kid his age. In this age group, in fact, there is a well described a phenomenon that leads to high blood sugar readings in the last part of the day and the very first hours of the night, with a sudden decrease in the following hours that make necessary to put the basal rate in the 0 range for few hours. I think that, using a pump, you could discuss with your diabetic team a basal rate pattern that mimics the blood sugar levels with very few amount during the day and after 2 to 3 a.m. (especially during the night the basal rate could be set on 0), and a higher amount in the afternoon. Then, you could play more with the bolus doses, following the daily needs of your son.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.